New Mexico, 2018

Damaging Wind in New Mexico, August 13, 2018

August 13, 2018 · NWS ABQ · 1 event in 1 county or zone

Isolated showers and thunderstorms developed over the Jemez Mountains during the late afternoon hours of the 12th. This area of thunderstorms organized into a small cluster while shifting south toward the Albuquerque metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Isolated showers and thunderstorms developed over the Jemez Mountains during the late afternoon hours of the 12th. This area of thunderstorms organized into a small cluster while shifting south toward the Albuquerque metro area. Most areas north of Albuquerque picked up between a quarter and one half inch of rainfall. The storm cluster collapsed shortly before sunset while moving over the southern half of Albuquerque, resulting in an area of high winds. The Albuquerque Sunport reported a peak wind gust up to 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 13, 4:41 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 13, 4:41 PM MST, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
541 PM MDT Mon Aug 13 2018

.AVIATION...
00Z TAF CYCLE
Storms generally moving from north to south late this afternoon/early
evening before gradually dissipating prior to 14/06Z. Brief MVFR
cigs/vsbys along with small hail and wind gusts to around 40kt
possible with the stronger storms. Convection is forecast to diminish
aft 14/06Z. Main change Tuesday will be west winds aloft across the
northeast third of the state pushing storms to the east around 15kts.

33

&&

.PREV DISCUSSION...310 PM MDT Mon Aug 13 2018...
.SYNOPSIS...
High pressure aloft centered just west of New Mexico will gradually
shift eastward through mid-week becoming centered squarely over
central sections of the state by Wednesday. At the same time, a weak
boundary is expected to sag into northeast New Mexico later Tuesday.
This will create a favorable environment for a few strong to briefly
severe storms the next few days. Otherwise, thunderstorms that form
over and near the higher terrain will slowly move toward the south or
southeast through Tuesday before steering winds become even weaker
for Wednesday and Thursday. Daytime temperatures will remain a little
above normal, especially Wednesday. The upper high should weaken for
the latter half of the week allowing for increased shower and
thunderstorm coverage especially on Friday and Friday night. Drier
air could limit storm coverage by Sunday with the best chances
across southern and eastern New Mexico.

&&

.DISCUSSION...
Closed low vicinity of the western OK panhandle slowly pivoting
eastward but still slower with a deeper/better defined circulation
than what the latest models have depicted. Farther west, main upper
high center just west of the Four Corners. Resultant north to south
steering flow continues over much of the area. Convective parameters
across the eastern high plains /MU CAPE 2000-2500 J/kg/ much more
favorable going into the rest of the afternoon/evening, especially
the northeast where surface dew points have recovered from yesterday's
drying episode. The latest HRRR suggests a few strong to briefly
severe storms possible, especially along/just west of the Pecos
River Valley from Santa Rosa to Ft Sumner to north of Roswell.
Elsewhere, will monitor convection rolling toward the south off the
higher terrain with areas along the immediate east slopes, the upper
RGV and northwest third, and upper Gila most favored.

Models similar showing building 500mb heights over the area Tuesday-
Tuesday night as the upper high shifts eastward. This should limit
overall coverage a tad except across the northeast where a
southward-sagging boundary is expected to bolster storm coverage
there beneath a weak northwest flow aloft. Lighter steering winds
would keep central/western valleys pretty quiet until late day or
evening with outflow boundary interactions key. Mid- to upper- level
ridge axis then takes on a NW to SE orientation over New Mexico
Wednesday and Wednesday night. This will favor the northeast and
southwest quarters of the area for the most vigorous/persistent
convection and would not be surprised if a few strong/severe storms
cross the the northeast highlands/far northeast plains. We'll be
watching the progress of an inverted trough that may impact far
southwest areas of the state and the NAM is quite bullish on QPF vice
the GFS/ECMWF.

Main focus in the extended periods is the approach of a shortwave
trough that translates eastward over the Great Basin Friday and
toward the central Rockies Friday night. This will effectively weaken
the upper high over our area and force any defined center east/south
with enough weakness in the ridge to allow a decent sub-tropical
plume to focus northward with some interplay with some weak large-
scale forcing for ascent especially northern areas. Drying then
indicated the follow with the best storm chances shifting to the east
and south by Sunday. KJ

&&

.FIRE WEATHER...
No critical fire weather conditions anticipated through the upcoming
weekend. Overnight humidity recoveries will generally be good to
excellent, but there will be only fair recoveries far northwest New
Mexico. Locally fair to poor ventilation central and east Tuesday,
with some improvement Wednesday, then areas of poor rates forecast
for the west and north Thursday and Friday.

With high pressure aloft moving over Arizona and New Mexico, storm
motion through tonight will be generally from north to south, except
in the northeast where it will be more from northwest to southeast.
Showers and storms which fire over the higher terrain will drift
down into the lower elevations this evening and into the northeast
and east central plains. The storms in the plains will be aided by a
frontal/outflow boundary tonight but short term models indicate this
activity will diminish after midnight.

Tuesday through Wednesday, low level easterly flow will support
moisture in the east, while the Rio Grande Valley will experience a
burst of east winds during the evenings which helps slosh moisture
westward. Therefore, showers and thunderstorms will likely be more
widespread Tuesday and Wednesday afternoons and evenings. Storm
motion may become slower and more erratic, increasing the potential
for heavy rainfall. Highs will be within a few degrees of normal.

The upper high center may wobble to the southeast of New Mexico late
this week, then re-form and/or strengthen back to our west early
next week. A stronger front is forecast to push into eastern New
Mexico Sunday night/Monday. Thursday through Saturday look fairly
active with scattered to numerous showers and thunderstorms,
although drier air may inhibit convection over the far northwest
corner.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

41
Hazardous weather outlook, Aug 13, 3:28 AM MST, 15 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
428 AM MDT Mon Aug 13 2018

NMZ501>540-141100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
428 AM MDT Mon Aug 13 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few thunderstorms will be capable of producing locally heavy
rainfall this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The risk of locally heavy rainfall will persist. A significant
uptick in thunderstorm coverage and rainfall intensity is expected
Wednesday through Saturday. There will be a marginal risk of severe
thunderstorms across northeast areas Wednesday, and possibly again
daily through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

In the hours before

Special weather statement, Aug 13, 5:16 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
616 PM MDT MON AUG 13 2018

NMZ501-503-140100-
Northwest Plateau-Far Northwest Highlands-
616 PM MDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN JUAN COUNTY
UNTIL 700 PM MDT...

At 616 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Shiprock, moving south at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

This storm will remain over mainly rural areas of north central San
Juan County.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3700 10841 3679 10838 3685 10880 3700 10869
TIME...MOT...LOC 0016Z 002DEG 7KT 3699 10854

CA
Special weather statement, Aug 13, 5:36 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
636 PM MDT MON AUG 13 2018

NMZ519-140115-
Middle Rio Grande Valley/Albuquerque Metro Area-
636 PM MDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANDOVAL AND
BERNALILLO COUNTIES UNTIL 715 PM MDT...

At 636 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Rio Rancho, moving south at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Northern Albuquerque, Rio Rancho, Corrales, Bernalillo, Los Ranchos
De Albuquerque, Enchanted Hills, Mariposa, Cabezon, Vista Hills and
Sandia Pueblo.

This includes Interstate 25 between Mile Markers 228 and 240.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3540 10658 3513 10650 3511 10697 3542 10682
TIME...MOT...LOC 0036Z 359DEG 13KT 3532 10671

CA
Special weather statement, Aug 13, 5:44 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
644 PM MDT MON AUG 13 2018

NMZ531-140130-
Harding County-
644 PM MDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING COUNTY
UNTIL 730 PM MDT...

At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Bueyeros, or 18 miles north of Mosquero, moving south
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of north central
Harding County.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3588 10410 3611 10399 3611 10379 3609 10379
      3608 10376 3582 10371
TIME...MOT...LOC 0044Z 359DEG 13KT 3604 10388

CA
Special weather statement, Aug 13, 6:25 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
725 PM MDT MON AUG 13 2018

NMZ531-532-140200-
Eastern San Miguel County-Harding County-
725 PM MDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL AND
CENTRAL HARDING COUNTIES UNTIL 800 PM MDT...

At 725 PM MDT, Doppler radar was tracking a strong thunderstorm near
Solano, or near Mosquero, moving south at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Mosquero and Solano.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3600 10399 3599 10378 3566 10377 3574 10422
TIME...MOT...LOC 0125Z 019DEG 19KT 3586 10396

CA
Special weather statement, Aug 13, 6:29 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
729 PM MDT MON AUG 13 2018

NMZ532-534-140200-
Eastern San Miguel County-Quay County-
729 PM MDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN MIGUEL AND WEST
CENTRAL QUAY COUNTIES UNTIL 800 PM MDT...

At 729 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tucumcari, moving south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Tucumcari.

This includes Interstate 40 between Mile Markers 319 and 334.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3532 10388 3527 10369 3509 10368 3511 10395
TIME...MOT...LOC 0129Z 010DEG 11KT 3522 10382

CA
Special weather statement, Aug 13, 6:30 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
730 PM MDT MON AUG 13 2018

NMZ507-519-140215-
West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro
Area-
730 PM MDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CIBOLA...NORTHERN
VALENCIA AND BERNALILLO COUNTIES UNTIL 815 PM MDT...

At 730 PM MDT, Doppler radar was tracking a strong thunderstorm near
South Valley, or 9 miles southwest of Albuquerque, moving south at 15
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Albuquerque, Valencia, Los Lunas, Bosque Farms, Peralta, Rio
Communities North, Isleta Pueblo, El Cerro Mission, South Valley and
Tome.

This includes the following highways...
 Interstate 40 between Mile Markers 129 and 168.
 Interstate 25 between Mile Markers 199 and 225.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3518 10696 3510 10648 3467 10648 3487 10724
TIME...MOT...LOC 0130Z 014DEG 14KT 3505 10676

CA

The radar

The Albuquerque radar (KABX), 22 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bernalillo

When
August 13, 6:34 PM MST to 6:36 PM MST
Where
Bernalillo County, (Abq)albuquerque Intl Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.040, -106.620

Peak wind gust up to 58 mph at the Albuquerque Sunport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765067.